A general class of predation models with multiplicative Allee effect


A class of models of predator–prey interaction with Allee effect on the prey population is presented. Both the Allee effect and the functional response are modelled in the most simple way by means of general terms whose conveniently chosen mathematical properties agree with, and generalise, a number of concrete Leslie–Gower-type models. We show that this class of models is well posed in the sense that any realistic solution is bounded and remains non-negative. By means of topological equivalences and desingularization techniques, we find specific conditions such that there may be extinction of both species. In particular, the local basin boundaries of the origin are found explicitly, which enables one to determine the extinction or survival of species for any given initial condition near this equilibrium point. Furthermore, we give conditions such that an equilibrium point corresponding to a positive steady state may undergo saddle-node, Hopf and Bogdanov–Takens bifurcations. As a consequence, we are able to describe the dynamics governed by the bifurcated limit cycles and homoclinic orbits by means of carefully sketched bifurcation diagrams and suitable illustrations of the relevant invariant manifolds involved in the overall organisation of the phase plane. Finally, these findings are applied to concrete model vector fields; in each case, the particular relevant functions that define the conditions for the associated bifurcations are calculated explicitly.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4


  1. 1.

    Aguirre, P., Doedel, E., Krauskopf, B., Osinga, H.M.: Investigating the consequences of global bifurcations for two-dimensional manifolds of vector fields. Discret. Contin. Dyn. Syst. A 29(4), 1309–1344 (2011)

    MathSciNet  Article  MATH  Google Scholar 

  2. 2.

    Aguirre, P., Flores, J.D., González-Olivares, E.: Bifurcations and global dynamics in a predator-prey model with a strong Allee effect on the prey, and a ratio-dependent functional response. Nonlinear Anal. Real World Appl. 16, 235–249 (2014)

    MathSciNet  Article  MATH  Google Scholar 

  3. 3.

    Aguirre, P., González-Olivares, E., Sáez, E.: Two limit cycles in a Leslie–Gower predator–prey model with additive Allee effect. Nonlinear Anal. Real World Appl. 10(3), 1401–1416 (2009)

    MathSciNet  Article  MATH  Google Scholar 

  4. 4.

    Aguirre, P., González-Olivares, E., Sáez, E.: Three limit cycles in a Leslie–Gower predator–prey model with additive Allee effect. SIAM J. Appl. Math. 69(5), 1244–1262 (2009)

    MathSciNet  Article  MATH  Google Scholar 

  5. 5.

    Aguirre, P., González-Olivares, E., Torres, S.: Stochastic predator–prey model with Allee effect. Nonlinear Anal. Real World Appl. 14(1), 768–779 (2013)

    MathSciNet  Article  MATH  Google Scholar 

  6. 6.

    Allee, W.C.: Animal Aggregations, A Study in General Sociology. University of Chicago Press, Chicago (1931)

    Book  Google Scholar 

  7. 7.

    Arrowsmith, D.K., Place, C.M.: Dynamical systems. Differential Equations, Maps and Chaotic Behaviour. Chapman & Hall, London (1992)

  8. 8.

    Bascompte, J.: Extinction thresholds: insights from simple models. Ann. Zool. Fennici 40, 99–114 (2003)

    Google Scholar 

  9. 9.

    Berec, L., Angulo, E., Courchamp, F.: Multiple Allee effects and population management. Trends Ecol. Evol. 22, 185–191 (2007)

    Article  Google Scholar 

  10. 10.

    Bogdanov, R.I.: Versal deformations of a singular point on the plane in the case of zero eigenvalues. Funct. Anal. Appl. 9, 144–145 (1975)

    MathSciNet  Article  MATH  Google Scholar 

  11. 11.

    Boukal, D.S., Berec, L.: Single-species models of the Allee effect: extinction boundaries, sex ratios and mate encounters. J. Theor. Biol. 218, 375–394 (2002)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Brassil, C.E.: Mean time to extinction of a metapopulation with an Allee effect. Ecol. Model. 143, 9–13 (2001)

    Article  Google Scholar 

  13. 13.

    Chow, S.-N., Li, C., Wang, D.: Normal Forms and Bifurcation of Planar Vector Fields. Cambridge University Press, Cambridge (1994)

    Book  MATH  Google Scholar 

  14. 14.

    Clark, C.W.: Mathematical Bioeconomic: The Optimal Management of Renewable Resources. Wiley, New York (1990)

    MATH  Google Scholar 

  15. 15.

    Clark, C.W.: The Worldwide Crisis in Fisheries: Economic Models and Human Behavior. Cambridge University Press, Cambridge (2006)

    Google Scholar 

  16. 16.

    Conway, E.D., Smoller, J.A.: Global analysis of a system of predator–prey equations. SIAM J. Appl. Math. 46, 630–642 (1986)

    MathSciNet  Article  MATH  Google Scholar 

  17. 17.

    Courchamp, F., Clutton-Brock, T.H.: Population dynamics of obligate cooperators. Proc. R. Soc. Lond. B 206, 557–563 (1999)

    Article  Google Scholar 

  18. 18.

    Courchamp, F., Grenfell, B.T., Clutton-Brock, T.H.: Impact of natural enemies on obligately cooperative breeders. Oikos 91, 311–322 (2000)

    Article  Google Scholar 

  19. 19.

    De Roos, A.M., Persson, L.: Size-dependent life-history traits promote catastrophic collapses of top predators. PNAS 20, 12907–12912 (2002)

    Article  Google Scholar 

  20. 20.

    Dennis, B.: Allee effects in stochastic populations. Oikos 96, 389–401 (2002)

    Article  Google Scholar 

  21. 21.

    Dumortier, F., Llibre, J., Artès, J.C.: Qualitative Theory of Planar Differential Systems. Springer, Berlin (2006)

    MATH  Google Scholar 

  22. 22.

    Freedman, H.I., Wolkowicz, G.S.K.: Predator–prey systems with group defence: the paradox of enrichment revisited. Bull. Math. Biol. 8, 493–508 (1986)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Gascoigne, J., Lipcius, R.N.: Allee effects driven by predation. J. Appl. Ecol. 41, 801–810 (2004)

    Article  Google Scholar 

  24. 24.

    González-Olivares, E., González-Yáñez, B., Mena-Lorca, J., Flores, J.D.: Uniqueness of limit cycles and multiple attractors in a Gause-type predator–prey model with nonmonotonic functional response and Allee effect on prey. Math. Biosci. Eng. 10, 345–367 (2013)

    MathSciNet  Article  MATH  Google Scholar 

  25. 25.

    González-Olivares, E., Mena-Lorca, J., Rojas-Palma, A., Flores, J.D.: Dynamical complexities in the Leslie–Gower predator–prey model as consequences of the Allee effect on prey. Appl. Math. Model. 35, 366–381 (2011)

    MathSciNet  Article  MATH  Google Scholar 

  26. 26.

    González-Olivares, E., Rojas-Palma, A.: Limit cycles in a Gause-type predator–prey model with sigmoid functional response and weak Allee effect on prey. Math. Methods Appl. Sci. 35, 963–975 (2012)

    MathSciNet  Article  MATH  Google Scholar 

  27. 27.

    Gregory, S., Courchamp, F.: Safety in numbers: extinction arising from predator-driven Allee effects. J. Anim. Ecol. 79, 511–514 (2010)

    Article  Google Scholar 

  28. 28.

    Guckenheimer, J., Holmes, P.: Nonlinear Oscillations, Dynamical Systems, and Bifurcations of Vector Fields. Springer, New York (1983)

    Book  MATH  Google Scholar 

  29. 29.

    Hasík, K.: On a predator–prey system of Gause type. J. Math. Biol. 60, 59–74 (2010)

    MathSciNet  Article  Google Scholar 

  30. 30.

    Korobeinikov, A.: A Lyapunov function for Leslie–Gower predator–prey models. Appl. Math. Lett. 14, 697–699 (2001)

    MathSciNet  Article  MATH  Google Scholar 

  31. 31.

    Kramer, A.M., Dennis, B., Liebhold, A.M., Drake, J.M.: The evidence for Allee effects. Popul. Ecol. 51, 341–354 (2009)

    Article  Google Scholar 

  32. 32.

    Kramer, A.M., Drake, J.M.: Experimental demonstration of population extinction due to a predator-driven Allee effect. J. Anim. Ecol. 79, 633–639 (2010)

    Article  Google Scholar 

  33. 33.

    Kuznetsov, Yu.A.: Elements of Applied Bifurcation Theory. Springer, New York (2004)

  34. 34.

    Li, Y., Gao, H.: Existence, uniqueness and global asymptotic stability of positive solutions of a predator–prey system with Holling II functional response with random perturbation. Nonlinear Anal. 68, 1694–1705 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  35. 35.

    Li, Y., Xiao, D.: Bifurcations of a predator–prey system of Holling and Leslie types. Chaos Solitons Fractals 34, 606–620 (2007)

    MathSciNet  Article  MATH  Google Scholar 

  36. 36.

    Lidicker Jr, W.Z.: The Allee effect: its history and future importance. Open Ecol. J. 3, 71–82 (2010)

    Article  Google Scholar 

  37. 37.

    May, R.M.: Stability and Complexity in Model Ecosystems, 2nd edn. Princeton University Press, Princeton, NJ (2001)

    MATH  Google Scholar 

  38. 38.

    Pal, P.J., Mandal, P.K., Lahiri, K.K.: A delayed ratio-dependent predator–prey model of interacting populations with Holling type III functional response. Nonlinear Dyn. 76, 201–220 (2014)

  39. 39.

    Ruan, S., Tang, Y., Zhang, W.: Computing the heteroclinic bifurcation curves in predator–prey systems with ratio-dependent functional response. J. Math. Biol. 57, 223–241 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  40. 40.

    Ruan, S., Xiao, D.: Global analysis in a predator–prey system with nonmonotonic functional response. SIAM J. Appl. Math. 61, 1445–1472 (2001)

    MathSciNet  Article  MATH  Google Scholar 

  41. 41.

    Stephens, P.A., Sutherland, W.J.: Consequences of the Allee effect for behaviour, ecology and conservation. Trends Ecol. 14, 401–405 (1999)

    Article  Google Scholar 

  42. 42.

    Takens, F.: Singularities of vector fields. Inst. Hautes Études Sci. Publ. Math. 43, 47–100 (1974)

  43. 43.

    Tang, G., Tang, S., Cheke, R.A.: Global analysis of a Holling type II predator–prey model with a constant prey refuge. Nonlinear Dyn. (2013). doi:10.1007/s11071-013-1157-4

  44. 44.

    Taylor, R.J.: Predation. Chapman and Hall, London (1984)

    Book  Google Scholar 

  45. 45.

    Turchin, P.: Complex population dynamics. A Theoretical/empirical Synthesis. Monographs in Population Biology, vol. 35. Princeton University Press, Princeton (2003)

  46. 46.

    Wang, J., Shi, J., Wei, J.: Predator–prey system with strong Allee effect in prey. J. Math. Biol. 62, 291–331 (2011)

    MathSciNet  Article  MATH  Google Scholar 

  47. 47.

    Wang, Y., Wang, J.: Influence of prey refuge on predator–prey dynamics. Nonlinear Dyn. 67, 191–201 (2012)

    Article  Google Scholar 

  48. 48.

    Wolkowicz, G.S.W.: Bifurcation analysis of a predator–prey system involving group defense. SIAM J. Appl. Math. 48, 592–606 (1988)

    MathSciNet  Article  MATH  Google Scholar 

  49. 49.

    Xiao, D., Ruan, S.: Bifurcations in a predator–prey system with group defense. Int. J. Bifur. Chaos 11, 2123–2131 (2001)

    MathSciNet  Article  MATH  Google Scholar 

  50. 50.

    Xiao, D., Zhang, F.K.: Multiple bifurcations of a predator–prey system. Discret. Contin. Dyn. Syst. Ser. B 8, 417–433 (2007)

    MathSciNet  Article  MATH  Google Scholar 

Download references


This work was partially funded by FONDECYT Postdoctoral Grant No. 3130497, DGIP-UTFSM Grant 12.13.10 and Proyecto Basal CMM Universidad de Chile.

Author information



Corresponding author

Correspondence to Pablo Aguirre.

Appendix: A normal form of the Bogdanov–Takens bifurcation

Appendix: A normal form of the Bogdanov–Takens bifurcation

Consider a planar vector field

$$\begin{aligned} \dot{\mathbf {x}}=f(\mathbf {x},\mu ), \mathbf {x}\in \mathbb {R}^2, \mu \in \mathbb {R}^2, \end{aligned}$$

where \(f\) is smooth enough. Assume that the origin \(\mathbf {x}=0\) of (36) is an equilibrium with two zero eigenvalues \(\lambda _{1,2}=0\) at \(\mu =0\), and such that the Jacobian \(D_{\mathbf {x}}f(0,0)\) is nilpotent and different from the null matrix. Equation (36) can be written at \(\mu =0\) in the form

$$\begin{aligned} \dot{\mathbf {x}}=D_{\mathbf {x}}f(0,0)\mathbf {x}+F(\mathbf {x}), \end{aligned}$$

where \(F(\mathbf {x})\) contains all the quadratic and higher order terms \(O(||\mathbf {x}||^2)\).

The matrix \(D_{\mathbf {x}}f(0,0)\) has a single linearly independent eigenvector \(\mathbf {v}_1\) that corresponds to the repeated eigenvalue 0. In addition, one can find a generalised eigenvector \(\mathbf {v}_2\) as a solution of the equation \(D_{\mathbf {x}}f(0,0)\mathbf {v}_2=\mathbf {v}_1\).

Let \(\mathbf {P}=[\mathbf {v}_1, \mathbf {v}_2]\) be the matrix whose columns are the (linearly independent) vectors \(\mathbf {v}_1\) and \(\mathbf {v}_2\). Hence, the change of coordinates

$$\begin{aligned} \mathbf {y} = \mathbf {P}^{-1}\mathbf {x} \end{aligned}$$

maps the vector field \(f\) to a \(\mathcal {C}^{\infty }\)-conjugated system defined as

$$\begin{aligned} g=\mathbf {P}^{-1}\circ f\circ \mathbf {P}. \end{aligned}$$

In particular, at \(\mu =0\), system (37) takes the form

$$\begin{aligned} \dot{\mathbf {y}}= D_{\mathbf {y}}g(0,0)\mathbf {y}+ \left( \mathbf {P}^{-1}\circ F\circ \mathbf {P}\right) (\mathbf {y}), \end{aligned}$$

where \(D_{\mathbf {y}}g(0,0)=\left( \begin{array}{cc} 0 &{} 1 \\ 0 &{} 0 \\ \end{array} \right) \).

Expanding (39) as a Taylor series with respect to \(\mathbf {y}=(y_1,y_2)\) around \((y_1,y_2)=(0,0)\), one obtains

$$\begin{aligned} \dot{y}_1&= y_2+a_{00}(\mu )+a_{10}(\mu )y_1+a_{01}(\mu )y_2\\&\quad + \frac{1}{2}a_{20}(\mu )y_1^2+a_{11}(\mu )y_1y_2\\&\quad +\frac{1}{2}a_{02}(\mu )y_2^2+O(||\mathbf {y}||^3),\\ \dot{y}_2&= b_{00}(\mu )+b_{10}(\mu )y_1+b_{01}(\mu )y_2\\&\quad + \frac{1}{2}b_{20}(\mu )y_1^2+b_{11}(\mu )y_1y_2\\&\quad +\frac{1}{2}b_{02}(\mu )y_2^2+O(||\mathbf {y}||^3), \end{aligned}$$

where the coefficients \(a_{ij}(\mu )\) and \(b_{ij}(\mu )\) are smooth functions which can be found from (36), (38) and (39). In particular, at \(\mu =0\), from (37) and (40), we have \( a_{00}(0)=a_{10}(0)=a_{01}(0)=b_{00}(0)=b_{10}(0)=b_{01}(0)=0. \)

In this setting, one can prove the following result for the normal form of the Bogdanov–Takens bifurcation:


Suppose that the planar system (36) has, at \(\mu =0\), an equilibrium at the origin \(\mathbf {x}=0\) with a double zero eigenvalue \(\lambda _{1,2}(0)=0\). Assume that the following genericity conditions are satisfied:

  1. i.

    The Jacobian \(D_{\mathbf {x}}f(0,0)\) is not the null matrix;

  2. ii.

    \(a_{20}(0)+b_{11}(0)\ne 0;\)

  3. iii.

    \(b_{20}(0)\ne 0\);

  4. iv.

    The map

    $$\begin{aligned} (\mathbf {x},\mu )\mapsto \big (f(\mathbf {x},\mu ),\mathrm{tr}D_{\mathbf {x}}f(\mathbf {x},\mu ),\mathrm{det}D_{\mathbf {x}}f(\mathbf {x},\mu )\big ) \end{aligned}$$

    is regular at \((\mathbf {x},\mu )=(0,0)\in \mathbb {R}^4.\)

Then, there exists a smooth invertible change of parameters, such that the vector field \(f\), in a sufficiently small neighbourhood of \((\mathbf {x},\mu )=(0,0)\), is topologically equivalent to one of the following normal forms:

$$\begin{aligned} \left\{ \begin{array}{rcl} \dot{\xi }_1 &{} = &{}\xi _2, \\ \dot{\xi }_2 &{} = &{} \beta _1+\beta _2 \,\xi _2 +\xi _2^2+s\, \xi _1\xi _2,\\ \end{array} \right. \end{aligned}$$

where \(s=b_{20}(0)\big (a_{20}(0)+b_{11}(0)\big )=\pm 1\).

The construction of the normal form (41) was first developed by Bogdanov [10]. An equivalent normal form was introduced simultaneously by Takens in [42]. The interested reader can also find the proof of this theorem in [13, 33], as well as further details.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Aguirre, P. A general class of predation models with multiplicative Allee effect. Nonlinear Dyn 78, 629–648 (2014). https://doi.org/10.1007/s11071-014-1465-3

Download citation


  • Predator–prey model
  • Allee effect
  • Bifurcation analysis